Alabama, 2001

Damaging Wind in Alabama, February 16, 2001

February 16, 2001 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 16, 3:14 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Feb 16, 3:14 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
314 PM CST FRI FEB 16 2001

STORMY TONIGHT WITH MORE SEVERE STORMS...ESPECIALLY EAST AND SOUTH.
RAIN ENDING...TURNING COLDER...THE CLEAFRING BY TOMORROW MORNING.
CHILLY BUT OTHERWISE TRANQUIL FOR THE WEEKEND.

HSV 035/046/024/050/035 +00
BHM 039/048/024/051/036 +00
MGM 042/053/028/057/037 +00

.BHM...NONE.

In the hours before

Local storm report, Feb 16, 2:46 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CST FRI FEB 16 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

233 PM                               AL   1.00 INCH HAIL
02/16/01   TUSCALOOSA

240 PM                               AL   WIND DAMAGE
02/16/01   TUSCALOOSA                     STRUCTURAL DAMAGE IN SR
                                          69/FLAT WOODS COMMUNITY

248 PM     LYNN                      AL   0.75 INCH HAIL
02/16/01   WINSTON                        DIME SIZE HAIL IN THE
                                          COUNTY ROAD 25/LYNN AREA
Special weather statement, Feb 16, 4:21 PM CST, 3 hours 9 minutes before
ALZ003>028-030>036-040>042-170100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
421 PM CST FRI FEB 16 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 23...

  BLOUNT...CULLMAN...FAYETTE...FRANKLIN...JEFFERSON...
  LAMAR...LAWRENCE...LIMESTONE...MADISON...MARION...
  MORGAN...PICKENS...TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 23
WHICH IS IN EFFECT UNTIL 700 PM...

  AUTAUGA...BIBB...CALHOUN...CHEROKEE...CHILTON...
  CLAY...CLEBURNE...COOSA...DALLAS...DEKALB...
  ETOWAH...GREENE...HALE...JACKSON...LOWNDES...
  MARSHALL...PERRY...SHELBY...ST. CLAIR...SUMTER...
  TALLADEGA...
Special weather statement, Feb 16, 4:47 PM CST, 2 hours 43 minutes before
ALZ003>028-030>036-040>042-170100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
447 PM CST FRI FEB 16 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 23...

  BIBB...BLOUNT...CALHOUN...CHEROKEE...CLEBURNE...
  CULLMAN...DEKALB...ETOWAH...FAYETTE...FRANKLIN...
  JACKSON...JEFFERSON...LAMAR...LAWRENCE...LIMESTONE...
  MADISON...MARION...MARSHALL...MORGAN...PICKENS...
  SHELBY...ST. CLAIR...TALLADEGA...TUSCALOOSA...WALKER...
  WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 23
WHICH IS IN EFFECT UNTIL 700 PM...

  AUTAUGA...CHILTON...CLAY...COOSA...DALLAS...
  GREENE...HALE...LOWNDES...PERRY...SUMTER...
Special weather statement, Feb 16, 5:27 PM CST, 2 hours 3 minutes before
ALZ003>028-030>036-040>042-170100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
527 PM CST FRI FEB 16 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 23...

  BIBB...BLOUNT...CALHOUN...CHEROKEE...CLAY...
  CLEBURNE...CULLMAN...DEKALB...ETOWAH...FAYETTE...
  FRANKLIN...GREENE...HALE...JACKSON...JEFFERSON...
  LAMAR...LAWRENCE...LIMESTONE...MADISON...MARION...
  MARSHALL...MORGAN...PICKENS...SHELBY...ST. CLAIR...
  SUMTER...TALLADEGA...TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 23
WHICH IS IN EFFECT UNTIL 700 PM...

  AUTAUGA...CHILTON...COOSA...DALLAS...LOWNDES...
  PERRY...
Local storm report, Feb 16, 6:52 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
652 PM CST FRI FEB 16 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

119 PM                               AL   WIND DAMAGE
02/16/01   LIMESTONE                      TREES AND POWERLINES DOWN
                                          2 MILES SOUTH OF
                                          TANNER
                                          MOBILE HOME
                                          DESTROYED ON US 31.

137 PM                               AL   WIND DAMAGE
02/16/01   MADISON                        TREES DOWN
                                          1 INCH HAIL IN
                                          HAZEL GREEN

208 PM                               AL   WIND DAMAGE
02/16/01   LAMAR                          TREES DOWN AT HIGHWAY 17
                                          AT THE LAMAR/PICKENS
                                          LINE.

227 PM     TUSCALOOSA                AL   55 MPH WIND GUST
02/16/01   TUSCALOOSA                     GUST TO 52 KNOTS AT
                                          TUSCALOOSA ASOS.

233 PM                               AL   1.00 INCH HAIL
02/16/01   TUSCALOOSA

240 PM     TUSCALOOSA                AL   WIND DAMAGE
02/16/01   TUSCALOOSA                     STRUCTURAL DAMAGE IN SR
                                          69/FLAT WOODS COMMUNITY

248 PM                               AL   0.75 INCH HAIL
02/16/01   WINSTON                        DIME SIZE HAIL IN THE
                                          COUNTY ROAD 25/LYNN AREA

248 PM     LYNN                      AL   0.75 INCH HAIL
02/16/01   WINSTON                        ALSO...NUMEROUS TREES
                                          DOWN

258 PM     BESSEMER                  AL   1.00 INCH HAIL
02/16/01   JEFFERSON                      ALSO...TREES DOWN IN
                                          IRONDALE...CARS BLOWN
                                          ACROSS ROAD AT HIGHWAY
                                          69...59KTS AT BIRMINGHAM
                                          AIRPORT WITH DAMAGE TO A
                                          PLANE.

305 PM                               AL   WIND DAMAGE
02/16/01   CULLMAN                        TREES DOWN AT COUNTY ROAD
                                          222.

310 PM                               AL   WIND DAMAGE
02/16/01   JEFFERSON                      *** 1 DEAD ***
                                          TREE BLOWN ONTO CAR
                                          RESULTED IN ONE FATALITY

315 PM     ALABASTER                 AL   WIND DAMAGE
02/16/01   SHELBY                         TRRES DOWN

350 PM                               AL   WIND DAMAGE
02/16/01   MARSHALL                       TREES DOWN

352 PM     SAKS                      AL   WIND DAMAGE
02/16/01   CALHOUN                        TREES DOWN

355 PM                               AL   WIND DAMAGE
02/16/01   ST. CLAIR                      TREES DOWN OVER A LARGE
                                          PORTION OF THE COUNTY

450 PM     MOUNTAINBORO              AL   WIND DAMAGE
02/16/01   ETOWAH                         68 MPH WINDS...TREES DOWN
                                          AND POWER LINES DOWN.

501 PM     WADLEY                    AL   WIND DAMAGE
02/16/01   RANDOLPH                       TREES DOWN THROUGHOUT THE
                                          COUNTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elmore

When
February 16, 7:30 PM CST
Where
Elmore County, Millbrook
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
32.483, -86.367

Several trees were blown down in the Millbrook area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234336.